News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Lexapro and Phentermine


 brookejones - Mon Nov 08, 2004 2:37 pm

I have been taking Lexapro for about 1 1/2 years now. I stopped while taking HCG injections, and started back this morning. Im no longer on the injections but do take 37.5 mg of phentermine each morning. I feel sick at my stomach, and have a bad headache. Is there some kind of reaction when the two are taken together? :?:
 Dr. Tamer Fouad - Thu Nov 11, 2004 11:40 am

User avatar Lexapro and phentermine should not be mixed together as they increase the risk of serotonin syndrome. This is a very dangerous condition caused by a toxic effect of drugs such as lexapro (Serotonin re-uptake inhibitors). Phentermine potentiates the effects of lexapro and can lead to this syndrome. Symptoms include: headaches and dizziness, vomiting, unconsciousness and if not treated could prove fatal.

Best regards,
 DramaQueen - Fri Sep 16, 2005 1:02 am

Yikes! I have been taking the two together for a year and a half, and just today my pharmacist told me he could not fill the Phentermine as the two are contraindicated and could lead to Serotonin Syndrome. I found this post while searching, and am scared that others will read it and believe it, contrary to what you say:

This particular info was found on a docs webpage http://www.drbeckwith.com/Diet.php check it out.

>SSRI Needed
Phentermine by itself is only moderately effective in helping people to lose weight. When combined with an antidepressant drug in the SSRI category (selective serotonin reuptake inhibitors), however, it is quite effective.

Various SSRI's
There are many antidepressants in the SSRI category. Prozac is just one of them. Others include Lexapro, Zoloft, Paxil, and Celexa. Phentermine works well in combination with any of these SSRI's.

How SSRI's Help Phentermine to Work
The antidepressant drugs help the Phentermine to work. The fact that they are antidepressants is irrelevant. There are many examples of drugs which can do more than one thing. SSRI's are just one example. The reason SSRI's help suppress appetite as well as treating depression is that serotonin is a brain chemical which affects both mood and appetite.

 DramaQueen - Fri Sep 16, 2005 1:13 am

I just went to the website myself and found an even more frightening assertion:

An Important Myth About Phentermine and SSRI's Used in Combination
The pharmaceutical literature contains one significant error. It states that Phentermine used in combination with an SSRI is dangerous, and can be fatal. This is completely incorrect. However, because the literature includes this caution, pharmacists will often tell patients this, and scare them. Please be advised that this is not true. This combination of medications is completely safe when used for the right patient. If, when you take your prescriptions to the pharmacy, the pharmacist has this concern, ask him or her to call and speak with your doctor about it.


I don't know what to believe, and I don't think my doctor will either!
 DeLWolcott - Fri Sep 16, 2005 11:42 am

Personal opinion from pharmaceutical and medical patient viewpoint, that site is very dangerous in some of its (I didn't read them all) claims. Please do not go through with these suggestions on your own. Some could prove to be fatal, literally.

According to his "weight calculator", I was my ideal weight in about, oh, junior high. This scale is not accurate. Go with the BMI.

Something to think about. Problems arise when adverse reactions are NOT reported in the prescribing information. The companies who make these medications do not want to put any warnings in their literature that are not necessary. If the warning is in the literature, then you can guarantee that the risk is there.
 DeLWolcott - Fri Sep 16, 2005 5:09 pm

After more research, I would like to point out a finding that has been documented.

In the one case series (32) in the medical literature regarding the efficacy of Phen-Pro in obese patients, the author reports that a total weight loss of 3645 kg in 557 patients over two years. No other data are available and thus the information is uninformative.


At this rate we're talking about 6.5kg/person or 14 pounds/person over a 2 year time span. Hardly worth the potential adverse effects from either medication, in my opinion. This method is totally off label and is NOT approved by the FDA in any manner.

Get in touch with your doctor about other methods of weight loss that can be monitored and won't affect so many systems in the body.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here